MAUDE Adverse Event Report: THE SPECTRANETICS CORPORATION SPECTRANETICS TURBO ELITE LASER ATHERECTOMY CATHETER; CATHETER, PERIPHERAL, ATHERECTOMY

THE SPECTRANETICS CORPORATION SPECTRANETICS TURBO ELITE LASER ATHERECTOMY CATHETER; CATHETER, PERIPHERAL, ATHERECTOMY
Model Number 414-151
Medical Device Problem Code Break (1069)
Health Effect - Clinical Codes Unintended Radiation Exposure (4565); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 06/22/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The manufacturer anticipates return of the turbo elite device for evaluation, but has not received it at this time.
 
Event or Problem Description
A peripheral atherectomy procedure commenced to treat a severely calcified lesion in the proximal peroneal artery.The physician chose to use a spectranetics turbo elite laser atherectomy catheter to treat the patient.According to the report, calibration was normal, and then at initial flush of the device, resistance was felt and a guide wire could not easily pass through the turbo elite catheter.However, ultimately it did work, and the physician lased a small portion within the peroneal artery without trouble.After the catheter was removed from the patient, on visual inspection the team saw red light emitting from the catheter at approximately one meter from the device's distal tip.The report stated that the catheter was probably already broken before the first laser attempt, explaining the flush and guide wire resistance, but the team did not see the red light at that time.Once the red light was seen emitting from the catheter, use of the device was discontinued and the procedure was completed with percutaneous transluminal angioplasty (pta) and another turbo elite device, used on low settings with no reported patient harm.This event is being reported due to unintended radiation exposure, potential for harm.
 
Additional Manufacturer Narrative
B5: this event is no longer reportable per the device analysis results.D9: the device was received by the manufacturer on 06 oct 2021.H3: the device evaluation was completed on 07 oct 2021.H6: in the initial mdr, hecc code 4565 was used, based on the information the manufacturer received in the initial complaint report.However, after the device evaluation and investigation were completed, this code has been corrected to 4582 (see device evaluation below).Added component code 772.H6: device evaluation: the device was returned and evaluated by a cross functional team.Kinks and wrinkles were seen on the device''s outer jacket, 27.5 in from the device''s distal tip.When the device was plugging into the simulated laser light, multiple broken fibers were observed under the device''s outer jacket.However, no breach to the jacket was observed.Looking at the distal tip, 8-10 dead fibers were seen.The kinks and wrinkles observed on the device in addition to the broken fibers observed are determined to be use related.
 
Event or Problem Description
This event is no longer reportable for potential exposure to manufacturing materials and unintended radiation exposure.Per the returned device analysis, no breach to the outer jacket was observed.This event did not result in patient harm nor would it cause or contribute to patient harm with recurrence.

Brand Name
SPECTRANETICS TURBO ELITE LASER ATHERECTOMY CATHETER
Common Device Name
CATHETER, PERIPHERAL, ATHERECTOMY
Manufacturer (Section D)
THE SPECTRANETICS CORPORATION
9965 federal drive
colorado springs CO 80921
MDR Report Key12207879
Report Number1721279-2021-00136
Device Sequence Number4412201
Product Code MCW
UDI-Device Identifier00813132024710
UDI-Public(01)00813132024710(17)210905(10)FAY19H21A
Combination Product (Y/N)Y
Initial Reporter CountryBE
PMA/510(K) Number
K170059
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 06/22/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date09/05/2021
Device Model Number414-151
Device Catalogue Number414-151
Device Lot NumberFAY19H21A
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/06/2021
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 06/22/2021
Supplement Date Received by Manufacturer10/07/2021
Initial Report FDA Received Date07/21/2021
Supplement Report FDA Received Date10/14/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
0.014 GUIDE WIRE MANUFACTURER UNK; 6F INTRODUCER SHEATH MANUFACTURER UNK; SPECTRANETICS CVX-300 EXCIMER LASER SYSTEM; TURBO ELITE 1.7 LASER ATHERECTOMY CATHETER; 0.014 GUIDE WIRE MANUFACTURER UNK; 6F INTRODUCER SHEATH MANUFACTURER UNK; SPECTRANETICS CVX-300 EXCIMER LASER SYSTEM; TURBO ELITE 1.7 LASER ATHERECTOMY CATHETER